Antituberculosis Drug-induced Hepatotoxicity in Pediatric Tuberculosis

Vycke Yunivita, Muhammad Iqbal, Adi Utomo Suardi

Abstract


Background: Hepatotoxicity is the most serious side effect caused by using oral antituberculosis (OAT) drugs. This study was performed to determine the characteristics of patients who had antituberculosis drug-induced hepatotoxicity (ADIH) among pediatric inpatient with pulmonary tuberculosis.

Methods: This was a cross-sectional study with a total sampling of medical records taken from January–December 2012, including pediatric pulmonary tuberculosis inpatients aged <14 years old at the Department of Child Health of Dr. Hasan Sadikin General Hospital Bandung. The inclusion criteria were children with pulmonary tuberculosis who received OAT drugs. Patients with liver disease were excluded. Data on alanine and aspartate aminotransferase were collected and an increased level of serum aminotransferase was designated as hepatotoxicity.

Results: In total, 86 medical records were obtained of whom 24 had ADIH, predominantly occurred in girls (71%), aged 5–9 years old (42%) and in the intensive phase of therapy (58%). Elevated serum alanine aminotransferase (58%), aspartate aminotransferasen (92%), and bilirubin (0.8%) were found. Malnutrition (46%) was common. The difference indeviation of liver function was statistically significant (p<000) between subjects with and without ADIH.

Conclusions: Hepatotoxicity is most prominent in patients with malnutrition, girls aged 5–9 years old and in the intensive phase of therapy. Children with malnutrition during antituberculosis therapy are suggested to have a periodic liver function test monitoring to prevent the development of ADIH.

 


Keywords


Antituberculosis; children; hepatotoxicity; tuberculosis

Full Text:

PDF

References


World Health Organization. Global tuberculosis report 2018. Geneva: World Health Organization; 2018.

Direktorat Jenderal Pencegahan dan Pengendalian Penyakit Kementerian Kesehatan Republik Indonesia. Petunjuk teknis manajemen dan tatalaksana TB anak. Jakarta: Kementerian Kesehatan Republik Indonesia; 2016. p. 1–84.

Babalik A, Arda H, Bakirci N, Ağca S, Oruç K, Kiziltaş Ş, et al. Management of and risk factors related to hepatotoxicity during tuberculosis treatment. Tuberk Toraks. 2012;60(2):136–44.

Bagiada IM, Primasari NLP. Faktor-faktor yang mempengaruhi tingkat ketidakpatuhan penderita tuberkulosis dalam berobat di poliklinik DOTS RSUP Sanglah Denpasar. J Peny Dalam. 2010;11(3):158–63.

Faiz SN, Chowdhury N, Khan MAH, Parvin R. Evaluation of risk factors for hepatotoxicity in patients receiving antitubercular four drugs regimen in initial two months. Chattagram Maa-O-Shishu Hosp Med Coll J. 2015;14(1):15–8.

Dianwari V, Yunivita V, Kania N. Effect of nti-tuberculosis drugs on liver damage based on alanine aminotransferase level in pulmonary tuberculosis patients. Althea Medical Journal. 2017;4(4):506–11.

Sun Q, Zhang Q, Gu J, Sun W, Wang P, Bai C, et al. Prevalence, risk factors, management, and treatment outcomes of first-line antituberculous drug-induced liver injury: a prospective cohort study. Pharmacoepidemiol Drug Saf. 2016;25(8):908–17.

Donald PR. Antituberculosis drug-induced hepatotoxicity in children. Pediatr Rep. 2011;3(2):e16.

US Department of Health and Human Service. Common Terminology Criteria for Adverse Events (CTCAE) v5.0. Washington: National Institute of Health; 2017. p. 1–152.

Nataprawira HM, Hannah RA, Kartika HH. Hospitalized pediatric antituberculosis drug induced hepatotoxicity: Experience of an Indonesian referral hospital. Asian Pacific J Trop Dis. 2017;7(5):276–9.

Ramappa V, Aithal GP. Hepatotoxicity related to anti-tuberculosis drugs: mechanisms and management. J Clin Exp Hepatol. 2013;3(1):37–49.

Oh RC, Hustead TR. Causes and evaluation of mildly elevated liver transaminase levels. Am Fam Physician. 2011;84(9):1003–8.

Mansukhani S, Shah I. Hepatic dysfunction in children with tuberculosis on treatment with antituberculous therapy. Ann Hepatol. 2012;11(1):96–9.

Singanayagam A, Sridhar S, Dhariwal J, Abdel-Aziz D, Munro K, Connell DW, et al. A comparison between two strategies for monitoring hepatic function during antituberculous therapy. Am J Respir Crit Care Med. 2012;185(6):653–9.

Singla R, Sharma SK, Mohan A, Makharia G, Sreenivas V, Jha B, et al. Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity. Indian J Med Res. 2010;132:81–6.




DOI: https://doi.org/10.15850/amj.v6n3.1673



 This Journal indexed by:

     

 

Creative Commons License
AMJ is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License

 


View My Stats